Alert archive / South Carolina / Flash Flood Warnings in 1998

Flash Flood Warning 2, NWS Wilmington, NC

February 3, 1998Georgetown County, Horry County, South Carolina

NWS Wilmington, NC issued this flash flood warning at Feb 3, 1998, 5:34 PM EST for Georgetown County, Horry County, South Carolina. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 3, 1998, 5:34 PM EST (22:34 UTC)
Expired
Feb 3, 1998, 7:35 PM EST
In force
2 hr
Issued by
NWS Wilmington, NC
Area
Whole counties

Counties Georgetown County, SC, Horry County, SC

The radar

The Wilmington radar (KLTX), 75 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.6 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 1998-02-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 1998-02-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 365 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
567 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
365 m²/s²
0-3 km storm-relative helicity
578 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KILM 032235
FFWILM
SCC043-051-040035-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
534 PM EST TUE FEB 3 1998

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A...

* FLOOD WARNING FOR...

  GEORGETOWN COUNTY IN NORTHEASTERN SOUTH CAROLINA
  HORRY COUNTY IN NORTHEASTERN SOUTH CAROLINA
* UNTIL 735 PM EST
 
* AT 530 PM EST...WILMINGTON DOPPLER RADAR HAD RAINFALL
ESTIMATES OF 3 INCHES IN 3 HOURS IN THE CITY OF GEORGETOWN.
ANOTHER INCH OF RAINFALL CAN BE EXPECTED IN THE NEXT 2 HOURS.
HOURS. RAINFALL ESTIMATES OF 2 INCHES IN 3 HOURS WERE SEEN IN
MYRTLE BEACH. NUMEROUS STREETS IN THE CITY OF GEORGETOWN WERE
BECOMING IMPASSABLE.
 
DO NOT DRIVE THROUGH FLOODED AREAS. SHALLOW...SWIFTLY FLOWING WATER
CAN WASH A CAR FROM A ROADWAY.  ALSO...THE ROADBED MAY NOT BE
INTACT UNDER THE WATER. IF YOUR VEHICLE STALLS...ABANDON IT
IMMEDIATELY AND SEEK HIGHER GROUND.  RAPIDLY RISING WATER MAY ENGULF
THE VEHICLE AND SWEEP IT AWAY.

HEWITT/GROH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at Feb 3, 2:11 PM EST, 3 hours 23 minutes earlier.

Area forecast discussion, Feb 3, 2:11 PM EST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
211 PM EST TUE FEB 3 1998

NEXT HIGH TIDE FCSTD HEIGHTS 3+ FT. HIGHER OF THE 2 DAILY TIDES
IN THE ERLY MORNG. THERE4...CONTINUE CSTL FLOOD WRNING FOR ILM NC
AND CSTL FLOOD WATCH AND HVY SURF ADV FOR ILM SC. CONTINUE GALES.

REPORTS AND KLTX 88-D STP INDICATE A QUARTER TO HALF INCH ALREADY.
BEST LIFT ASSOCIATED WITH APPROACHING RAIN WILL BE IN THE ILM CWA...
LATE THIS AFTN INTO THE EVENING. ELEVATED TSTM POSSIBLE ALONG
IMMEDIATE CST WITH BEST 8H WAA AND CNTR OF LOW TO TRAVERSE ALONG OR
NEAR THE COAST. QPF ARE AT THRESHOLD WITH SOME FFG VALUES. CONTINUE
FLOOD WATCH. CONTINUE CAT POPS TONIGHT AND WED...BACK OFF TO LIKELY
OR HIGH CHC WED NITE AND CHC ON THU.

TEMPS...WILL COMPROMISE BETWEEN FWC AND COOLER FAN. WILL KEEP
TEMPS SLIGHTLY WRMER NR THE COAST.

CWF...CONTINUE GALES. WILL ELIMINATE THE SE WIND DIR TONIGHT.
WILL INITIALIZE WITH E BECOMING NE LATE. NE-N DURG WED.
*N-NW LATE WED NITE...AND NW THU. CULD HAVE A LULL IN THE
SPEEDS ERLY WED DO TO LO CNTR VCNTY AND PG. HOWEVER WILL PICK
THEM BACK UP TO GALE FORCE AFTR PASSAGE.

ILM RR 049/053 038/044 034 +97
FLO RR 047/052 037/045 033 +97

DCH

Nearby

Flash Flood Warnings in South Carolina, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.